High Wind, Guadalupe Mountains of Culberson County
- When
- October 10, 12:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A passing upper trough resulted in strong winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A passing upper trough resulted in strong winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 9, 10:01 PM MST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1201 AM CDT Thu Oct 10 2013 .DISCUSSION... See Aviation Discussion below. && .AVIATION... VFR conditions will prevail next 24 hours. Return flow will continue, gusty at times, in response to leeside trough development to the north. Forecast soundings suggest a cu field developing by late morning SW, then developing NE, w/bases 7-8 kft agl. Models bring a shortwave thru SW flow aloft Thursday afternoon, developing convection over the eastern terminals, and this will need to be monitored. && PREV DISCUSSION... /ISSUED 236 PM CDT Wed Oct 9 2013/ DISCUSSION... Another warm afternoon in progress across the area with temperatures well above normal. Our upper air pattern has transitioned to southwesterly as a strong s/w digs into the UA trough along the West Coast. This has induced a lee sfc trough over the region which has lead to the warm temperatures and strong southerly winds. Winds will only increase as the upper storm gets closer and lifts into the Plains on Thursday. Guidance has been consistent with the wind speeds remaining below advisory criteria over the Permian Basin. It's a little more tricky in the Guadalupe Mountains closer to where the system will lift north. Models show 700 MB winds over GDP of 30-35 kts so even with a bit of mixing do not expect high wind warning criteria to be reached, and if so, not for very long. Temperatures will still be warm, but winds will be much less by Friday as we await the next storm system to dig into the Intermountain West this weekend. Moisture begins to increase Saturday as 50 and 60 degree dewpoints spread west across the area. There won't be much upper level support for precip, however moderate isentropic lift and a weak frontal boundary in the area may lead to showers across mainly the eastern half of the area. This will likely continue into Sunday so will raise PoPs a bit, but keep QPF low. Did not change much in the extended as it still looks like a cold front will arrive sometime Tuesday. Have cooled temps down Tuesday and Wednesday and kept the forecast dry thereafter. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 237 PM CDT WED OCT 9 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 237 PM CDT WED OCT 9 2013 /137 PM MDT WED OCT 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH WINDS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON AND NIGHT. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476137, 476140.